Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 20, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 23, 2015, 9:16 PM HST for Kalawao County, Hawaii. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2015, 9:16 PM HST (07:16 UTC)
- Expired
- Aug 23, 2015, 11:15 PM HST
- In force
- 119 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 86 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 9:35 PM HST | FLASH FLOOD | Hana, HI | MAUI CIVIL DEFENSE REPORTED THE FOLLOWING -- ULAINO ROAD IN HANA AREA CLOSED DUE TO WATER ON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 7.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
631
WGHW50 PHFO 240716
FFWHFO
HIC009-240915-
/O.NEW.PHFO.FF.W.0020.150824T0716Z-150824T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
916 PM HST SUN AUG 23 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 1115 PM HST
* AT 906 PM HST...RADAR SHOWED HEAVY RAIN NEAR WAIKAPU...OR ABOUT
NEAR KAHULUI. OTHER AREAS OF HEAVY RAIN STILL LINGER NEAR
HANA...KAUPO AND KIPAHULU WHERE PREVIOUS FLASH FLOODING WAS
REPORTED. THESE AREAS OF HEAVY RAIN REMAIN NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAMOA...NAHIKU...OLOWALU...AND LAHAINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2105 15670 2103 15635 2070 15586 2059 15612
2054 15642 2090 15674
$$
REYNES1 follow-up statement
083
WGHW70 PHFO 240910
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1110 PM HST SUN AUG 23 2015
HIC009-240916-
/O.EXP.PHFO.FF.W.0020.000000T0000Z-150824T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1110 PM HST SUN AUG 23 2015
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...
WEATHER RADAR AND RAIN GAGES SHOWED THAT THE FLASH FLOODING THREAT
HAS ENDED. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
A FLASH FLOOD WATCH FOR THE ISLANDS OF MAUI COUNTY REMAINS IN
EFFECT UNTIL 6 PM HST MONDAY.
LAT...LON 2105 15670 2103 15635 2070 15586 2059 15612
2054 15642 2090 15674
$$
REYNESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:30 PM HST, 46 minutes earlier.
Area forecast discussion, Aug 23, 8:30 PM HST, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST SUN AUG 23 2015 .SYNOPSIS... AN EXTREMELY MOIST AIR MASS OVER THE STATE...TOGETHER WITH LOW PRESSURE IN THE MIDDLE ATMOSPHERE TO THE NORTH...RAISED THE THREAT OF HEAVY RAIN AND THUNDERSTORMS ACROSS THE MAIN HAWAIIAN ISLANDS THROUGH THE EARLY PART OF THE WEEK. LIGHT SOUTHEAST WINDS WILL STRENGTHEN AND BECOME MORE EASTERLY SLOWLY THROUGH THE WEEK. ANOTHER PERIOD OF UNSETTLED WEATHER MAY OCCUR NEXT WEEKEND. ALTHOUGH THE LATEST FORECAST FROM THE CENTRAL PACIFIC HURRICANE CENTER KEEPS THE CENTER OF KILO SEVERAL HUNDRED MILES WEST OF KAUAI LATER THIS WEEK...YOU SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS FOR POTENTIAL CHANGES. && .DISCUSSION... ALTHOUGH TROPICAL CYCLONE KILO REMAINED WELL TO THE SOUTHWEST OF THE MAIN HAWAIIAN ISLANDS...SOUTH TO SOUTHEAST WINDS TO ITS NORTHEAST CONTINUED TO SPREAD AN EXTREMELY MOIST AIR MASS OVER THEM. AT THE SAME TIME...BROAD BUT SHALLOW TROUGHING ALOFT TO THE NORTH OF THE STATE HELPED TO DESTABILIZE THE LOCAL ATMOSPHERE. SOUNDING DATA RECORDED TEMPERATURES AT 500 MB NOT MUCH COLDER THAN USUAL...BUT THE AIR MASS AT LOWER LEVELS WAS SO MOIST THAT LITTLE FURTHER STEEPENING OF THE ENVIRONMENTAL LAPSE RATE WAS NEEDED TO SUPPORT DEEP CONVECTION. MOST SOLUTIONS PREDICTED A WAVE ON THE TROUGH ALOFT TO PASS NORTH OF THE ISLANDS TONIGHT...AND THE ADDITIONAL DYNAMIC SUPPORT EXPECTED IN SUCH A SITUATION APPEARED TO MATCH WELL WITH SATELLITE AND RADAR OBSERVATIONS OF STRONG CONVECTION OVER...AND ESPECIALLY NORTH OF...THE ISLANDS. THE TROUGHING ALOFT ALSO LIMITED SUPPORT FOR THE SUBTROPICAL RIDGE AT THE SURFACE. THUS...THE WEST END OF THE RIDGE RETREATED GRADUALLY TOWARD THE EAST...KEEPING WINDS SOUTHEASTERLY TO SOUTHERLY OVER THE ISLANDS. GUIDANCE AGREED WELL IN MAINTAINING THIS SITUATION THROUGH AT LEAST THE MIDDLE OF THE WEEK. INTERESTINGLY...SATELLITE ESTIMATES DETECTED A SIGNIFICANTLY DRIER AIR MASS EAST OF 150W AT THE LATITUDE OF THE STATE. HOWEVER...THE ORIENTATION OF THE PREVAILING FLOW WILL KEEP PRECIPITABLE WATER AMOUNTS APPROACHING TWO AND A HALF INCHES IN PLACE OVER THE ISLANDS. BY THE END OF THE WEEK...GUIDANCE GENERALLY AGREED THAT THE MOSTLY ZONAL MID-LEVEL TROUGH TO THE NORTH WILL SHIFT SOUTH IN SOME WAY... ALTHOUGH SPECIFICS DIFFERED. SOME SOLUTIONS...SUCH AS THE ECMWF... DEPICTED THE AXIS OF THE MERIDIONALLY DIGGING TROUGH TO REMAIN MOSTLY EAST OF THE STATE. ON THE OTHER HAND...OTHER SOLUTIONS...LIKE THE GFS...DEVELOPED THE TROUGH RIGHT OVER THE ISLANDS. DESPITE SOME LIMITED DRYING NEAR THE SURFACE...THE COLDER AIR AND DYNAMIC SUPPORT ALOFT STILL IMPLIED ANOTHER PERIOD OF POSSIBLE DEEP CONVECTION FOR NEXT WEEKEND. IT WAS TOO EARLY TO TELL WHETHER THE POTENTIAL WOULD BE AS GREAT AS TONIGHT...BUT THE LONG-TERM FORECAST MAY NEED A NUDGE TOWARD HEAVY RAIN AND POSSIBLE THUNDERSTORMS. FOR THE TIME BEING HOWEVER...KILO AND THE INDEPENDENT THUNDERSTORMS OVER THE STATE THIS EVENING REPRESENTED THE BIGGEST CONCERNS IN THE FORECAST. ALL INTERESTS IN THE STATE OF HAWAII SHOULD CONTINUE TO FOLLOW THE LATEST BULLETINS AND PRODUCTS ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE OFFICE IN HONOLULU. && .MARINE... A SMALL TO MODERATE W SWELL WILL CONTINUE OVER THE ISLANDS THROUGH THE MIDDLE OF THE WEEK. A SLIGHTLY LARGER VERY LONG-PERIOD WNW SWELL FROM DISTANT TYPHOON ATSANI IS EXPECTED TO ARRIVE AROUND WEDNESDAY...AND THEN TO PEAK THURSDAY INTO FRIDAY. THIS SWELL...MAY BE LARGE ENOUGH TO PRODUCE ADVISORY-LEVEL SURF ALONG WEST-FACING SHORES OF THE BIG ISLAND. MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY MOIST AND UNSTABLE AIR MASS LINGERS ACROSS THE AREA THROUGH THE NEXT COUPLE OF DAYS. A MARINE WEATHER STATEMENT IS IN EFFECT TO HIGHLIGHT THE THREAT TO MARINERS. SMALL CHANGES IN THE TRACK OR INTENSITY OF TROPICAL CYCLONE KILO MAY INTRODUCE BIG CHANGES IN FORECASTS FOR THE ISLANDS AND SURROUNDING WATERS. MARINERS SHOULD MONITOR FORECASTS FOR THE LATEST UPDATES BEFORE HEADING OUT...ESPECIALLY IF PLANNING TRIPS TO THE OFFSHORE WATERS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU- MOLOKAI-LANAI-MAUI-BIG ISLAND. && RYSHKO
In the hours before
Local storm report, Aug 23, 8:17 PM HST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
817 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN WAIKOLOA VILLAGE 19.94N 155.79W
08/23/2015 U0.00 INCH HAWAII HI LAW ENFORCEMENT
HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- WATER ON
ROADWAY BETWEEN MILE MARKER 6 AND 8 ON HIGHWAY 190. ALSO
WATER ON ROADWAY AT WAIKOLOA ROAD AT HIGHWAY 190 MILE
MARKER 8.
&&
ITUULocal storm report, Aug 23, 8:31 PM HST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
831 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD KAMUELA 20.02N 155.64W
08/23/2015 HAWAII HI LAW ENFORCEMENT
HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- KOHALA
MOUNTAIN ROAD CLOSED DUE TO WATER COVERING THE ROAD ON
HIGHWAY 250 MILE MARKER 9 1/2.
&&
ITUULocal storm report, Aug 23, 8:31 PM HST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
831 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD KAMUELA 20.02N 155.64W
08/23/2015 HAWAII HI LAW ENFORCEMENT
HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- KOHALA
MOUNTAIN ROAD CLOSED BETWEEN MILE MARKER 2 AND 19.5 DUE
TO FLOODING.
&&
ITUULocal storm report, Aug 23, 8:40 PM HST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
840 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN CAPTAIN COOK 19.50N 155.92W
08/23/2015 U0.00 INCH HAWAII HI LAW ENFORCEMENT
HAWAII CIVIL DEFENSE REPORTED THE FOLLOWING -- DEBRIS ON
ROAD DUE TO HEAVY RAIN AT MILE MARKER 108 ON HIGHWAY 11.
&&
ITUULocal storm report, Aug 23, 8:44 PM HST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
844 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD KAUPO 20.64N 156.12W
08/23/2015 MAUI HI LAW ENFORCEMENT
MAUI CIVIL DEFENSE REPORTED THE FOLLOWING -- WATER ON
ROAD FOR MILE POST 29 AND BETWEEN MILE POSTS 37 AND 38.
MENTIONED AREAS WERE DEEMED IMPASSABLE.
&&
ITUULocal storm report, Aug 23, 8:44 PM HST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
844 PM HST SUN AUG 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD KAUPO 20.64N 156.12W
08/23/2015 MAUI HI LAW ENFORCEMENT
MAUI CIVIL DEFENSE REPORTED THE FOLLOWING -- WATER ON
ROAD AT PIILANI HIGHWAY FOR MILE POST 29 AND BETWEEN
MILE POSTS 37 AND 38. MENTIONED AREAS WERE
DEEMED IMPASSABLE.
&&
ITUUThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 2:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 23, 2:42 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 3:27 PM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Aug 23, 3:46 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 23, 5:25 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Aug 23, 5:28 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 6:12 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 6:34 PM HST | Special Marine Warning | HFO | 41 min | |
| Aug 23, 7:05 PM HST | Special Marine Warning | HFO | 40 min | |
| Aug 23, 7:15 PM HST | Special Marine Warning | HFO | 45 min | |
| Aug 23, 8:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Aug 23, 8:41 PM HST | Special Marine Warning | HFO | 49 min | |
| Aug 23, 8:52 PM HST | Areal Flood Advisory | HFO | Hawaii | 7 hr |
| Aug 23, 10:36 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 10:50 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 11:10 PM HST | Special Marine Warning | HFO | 2 hr | |
| Aug 23, 11:54 PM HST | Special Marine Warning | HFO | 66 min | |
| Aug 24, 12:23 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 24, 1:43 AM HST | Areal Flood Advisory | HFO | Kalawao | 8 hr |
| Aug 24, 2:16 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 24, 2:46 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 24, 3:10 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 24, 4:01 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Aug 24, 4:13 AM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Aug 24, 5:42 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Aug 24, 5:58 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 24, 7:06 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 24, 9:38 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Aug 24, 11:02 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.